skip to content

Faculty of Economics

Journal Cover

Caivano, M. and Harvey, A. C.

Time series models with an EGB2 conditional distribution

Journal of Time Series Analysis

Vol. 35(6) pp. 558-571 (2014)

Abstract: A time-series model in which the signal is buried in noise that is non-Gaussian may throw up observations that, when judged by the Gaussian yardstick, are outliers. We describe an observation-driven model, based on an exponential generalized beta distribution of the second kind (EGB2), in which the signal is a linear function of past values of the score of the conditional distribution. This specification produces a model that is not only easy to implement but which also facilitates the development of a comprehensive and relatively straightforward theory for the asymptotic distribution of the maximum-likelihood (ML) estimator. Score-driven models of this kind can also be based on conditional t distributions, but whereas these models carry out what, in the robustness literature, is called a soft form of trimming, the EGB2 distribution leads to a soft form of Winsorizing. An exponential general autoregressive conditional heteroscedastic (EGARCH) model based on the EGB2 distribution is also developed. This model complements the score-driven EGARCH model with a conditional t distribution. Finally, dynamic location and scale models are combined and applied to data on the UK rate of inflation.

Keywords: Beta distribution, EGARCH; fat tails; score; robustness; Student's t; Winsorizing

JEL Codes: C22, G17

Author links: Andrew Harvey  

Publisher's Link: https://doi.org/10.1111/jtsa.12081

Keynes Fund Project(s):
Dynamic Models for Volatility and Heavy Tails (JHLC)  
Dynamic Models for Volatility and Heavy Tails (JHLH)  



Cambridge Working Paper in Economics Version of Paper: Time series models with an EGB2 conditional distribution, Caivano, M. and Harvey, A. C., (2013)

Papers and Publications



Recent Publications


Fruehwirth, J., Iyer, S. and Zhang, A. Religion and Depression in Adolescence Journal of Political Economy [2019]

Galeotti, A., Golub, B. and Goyal, S. Targeting Interventions in Networks Econometrica, forthcoming [2020]

Chen, J., Li, D., & Linton, O. A new semiparameteric estimation approach for large dynamic covariance matrices with multiple conditioning variables Journal of Econometrics [2019]

Goyal, S. Society and Economy: Frameworks and Principles: A Book Review Journal of Economic Literature [2019]